The liver is the organ that is responsible for a variety of functions of the human body, including removal of toxins and filtration of waste products. The liver has many enzymes that aid in drug metabolism. With increasing use of various drugs , drug-induced liver disease has become quite common. Symptoms may or may not be similar to other liver diseases. When the symptoms are similar, it becomes difficult to understand whether the symptoms have been caused by disease or drugs . Drug-induced liver disease can be classified as predictable and unpredictable.
Predictable Drug-induced Liver Disease
Intrinsic drug reactions can cause liver damage. Predictable drug-induced liver disease is related to the dosage of drugs that cause liver injury. Certain drugs , when taken in excessive amounts, have toxic effects on the liver. This kind of liver disease can be treated easily upon careful examination of the patient’s drug history. Toxic doses of acetaminophen that result in hepatocellular necrosis is the most frequently recorded case of drug induced liver failure. Other drugs that cause different liver diseases are amiodarone, bromfenac, tetracycline, niacin, cyclosporine, and certain oral contraceptives.
Unpredictable Drug-induced Liver Disease.
Idiosyncratic drug reactions can cause liver injury. This type of drug reaction occurs mostly in persons who cannot tolerate a particular drug . Use of one particular drug may cause liver disease only in a fraction of individuals. It is not related to dosage, i.e., even small amounts of the drug can cause adverse reactions and are usually due to some genetic disorder. Enzymes required to metabolize certain drugs may not be present in liver cells causing damage to the liver. Isoniazid and diclofenac may cause hepatocellular necrosis. Drugs like chlorpromazine and estrogen may cause cholestasis. Use of certain oral contraceptives and anabolic steroids may result in hepatic or liver tumor.
Toxicity of the drug administered is determined and methods are then adopted to detoxify the patients suffering from drug induced liver disease.